Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Memphis, TN

April 3, 2001Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2001, 7:15 PM CDT for Cross County, Poinsett County, Arkansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 3, 2001, 7:15 PM CDT (00:15 UTC)
Expired
Apr 3, 2001, 8:00 PM CDT
In force
45 min
Issued by
NWS Memphis, TN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cross County, AR, Poinsett County, AR

What was reported inside it

TimeReportWhereRemark
Apr 3, 7:30 PM CDTHail 0.88Waldenburg, AR
Apr 3, 7:35 PM CDTHail 1.75Beedeville, AR
Apr 3, 8:05 PM CDTHail 1.75Hickory Ridge, ARSome car windows were broken.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2598 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1270 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 040016
SVRMEM

ARC037-111-040100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
715 PM CDT TUE APR 3 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROSS COUNTY IN EASTERN ARKANSAS
  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS

* UNTIL 800 PM CDT.

* AT 711 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  FISHER...MOVING SOUTHEAST AT 20 MPH.

  ARKANSAS HIGHWAY PATROL REPORTED GOLF BALL SIZE HAIL OVER NEWPORT  
  WITH THIS STORM. 

* CITIES IN THE PATH OF THIS STORM THROUGH 800 PM CDT INCLUDE...
  FISHER...WALDENBURG...
  HICKORY RIDGE...
  CHERRY VALLEY...VANNDALE...

.THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER IN A STURDY BUILDING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3565 9106 3550 9118 3514 9103 3517 9090
          3533 9057

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:55 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 3, 2:55 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
255 PM CDT TUE APR 3 2001

A FRONTAL BOUNDARY WAS STATIONARY OVER THE NRN PART OF THE FCST
AREA. EXPECT A SFC HIGH NEAR THE GREAT LAKES TO PUSH THIS BOUNDARY
SOUTHWARD INTO NRN MS TNT. A 500MB SHORTWAVE WILL MOVE ACROSS THE
AREA TNT FROM THE W AND ENHANCE THE THUNDERSTORM CHANCE. A FEW
STORMS COULD BE SEVERE WITH MAINLY LARGE HAIL POSSIBLE. THE MAIN
FORCING TNT WILL BE UPPER LEVEL DIVERGENCE...BUT SURFACE FRONTAL
CONVERGENGE WILL BE AN ADDED BONUS.

EXPECT THE SURFACE FRONT TO REMAIN STATIONARY OVER NRN MS WED-WED
NITE THEN WASH OUT ON THU AS THE 500MB RIDGE BECOMES MORE
ESTABLISHED. THE DEFINED RIDGE PATTERN SHOULD PREVAIL THROUGH THE
REST OF THE FCST PERIOD WITH BACK DOOR COLD FRONTS SNEAKING IN AND
PROVIDING AN OCCASIONAL CHANCE OF THUNDERSTORMS.

MODELS IN CLOSE AGREEMENT WITH AVN HAVING A BETTER HANDLE WITH THE
SURFACE FRONT. ETA HAS A BETTER HANDLE WITH THE SHORTWAVE TNT. WILL
MAKE MINOR ADJUSTMENTS FROM GUIDANCE.

PRELIM VALUES
MEM EB 64/78/62/82/62 5401
MKL EB 60/75/57/77/58 5301
JBR EB 60/77/59/81/60 5301
TUP TB 62/77/58/80/59 5511

.MEG...NONE.

012

In the hours before

Special weather statement, Apr 3, 2:10 PM CDT, 5 hours 5 minutes before
MSZ004>006-009-014>017-023-024-032000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
210 PM CDT TUE APR 3 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR NORTHEAST MISSISSIPPI...

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR NORTHEAST
MISSISSIPPI HAS BEEN CANCELLED. THUNDERSTORMS HAVE WEAKENED OVER THE
AREA...AND THE THREAT FOR SEVERE WEATHER HAS DIMINISHED FOR THE
TIME BEING.

STAY TUNED FOR THE LATEST WEmATHER INFORMATION.

012
Special weather statement, Apr 3, 3:50 PM CDT, 3 hours 25 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-040200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT TUE APR 3 2001

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH
MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS WEST
TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI
BOOTHEEL. THIS INCLUDES THE CITIES OF MEMPHIS...DYERSBURG...
JACKSON...JONESBORO...OXFORD AND TUPELO.

A STATIONARY FRONT OVER NORTHERN ARKANSAS AND WEST TENNESSEE WILL
DRIFT SOUTHWARD INTO NORTH MISSISSIPPI AS A COLD FRONT TONIGHT. AN
UPPER LEVEL DISTURBANCE COMBINED WITH THIS FRONTAL BOUNDARY WILL
INCREASE THE CHANCE OF THUNDERSTORMS FOR TONIGHT.

THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL WITH A SMALLER
THREAT OF DAMAGING WINDS. THE MOST LIKELY TIME PERIOD FOR SEVERE
WEATHER WILL BE DURING THE EVENING AND OVERNIGHT HOURS AS THE STORMS
TRACK FROM NORTHWEST TO SOUTHEAST.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION TONIGHT. MONITOR NOAA WEA{THER
RADIO...COMMERCIAL RADIO...TV AND CABLE TELEVISION OUTLETS FOR THE
LATEST WEATHER FORECASTS AND INFORMATION.

012

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:08 PM CDTSevere Thunderstorm WarningMEGCrittenden52 min
Apr 3, 7:47 PM CDTTornado WarningMEGCross43 min
Apr 3, 8:27 PM CDTTornado WarningMEGCross, St. Francis48 min
Apr 3, 9:12 PM CDTTornado WarningMEGLee, St. Francis48 min
Apr 3, 9:57 PM CDTSevere Thunderstorm WarningMEGLee, St. Francis33 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.